Alert archive / Nebraska / Areal Flood Warnings in 2011

Areal Flood Warning 2, NWS North Platte, NE

March 12, 2011Boyd County, Nebraska

NWS North Platte, NE issued this areal flood warning at Mar 12, 2011, 10:31 PM CST for Boyd County, Nebraska. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2011, 10:31 PM CST (04:31 UTC)
Expired
Mar 13, 2011, 9:30 AM CDT
In force
10 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Boyd County, NE

The radar

The North Platte radar (KLNX), 162 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WGUS43 KLBF 130431
FLWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 PM CST SAT MAR 12 2011

NEC015-131430-
/O.NEW.KLBF.FA.W.0002.110313T0431Z-110313T1430Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOYD NE-
1031 PM CST SAT MAR 12 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLOOD WARNING FOR AN ICE JAM AND SNOW MELT IN...
  NORTHWESTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 AM CDT SUNDAY

* AT 904 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
HIGHWAY 12...5 MILES WEST OF NAPER WAS CLOSED DUE TO FLOODING. ICE 
JAMMING AND SNOWMELT IS LIKELY CAUSING THE FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...RURAL AREAS 
  NORTH AND SOUTH OF HIGHWAY 12 THROUGHOUT WESTERN BOYD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS FROM SNOWMELT AND ICE JAMMING ARE MOVING DOWN THE KEYA 
PAHA RIVER WEST OF NAPER. AT 6 PM THE GAGE ON THE KEYA PAHA RIVER 3 
MILES SOUTH OF NAPER READ 13.1 FEET. AT 10 PM THE GAGE READ 12.5 
FEET AND WAS FALLING. FLOODING IS LIKELY OCCURRING ON THE 
TRIBUTARIES OF THE KEYA PAHA RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4290 9896 4281 9925 4299 9924 4299 9905

$$

CDC
1 follow-up statement
644 
WGUS83 KLBF 131425
FLSLBF

FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT SUN MAR 13 2011

NEC015-131436-
/O.EXP.KLBF.FA.W.0002.000000T0000Z-110313T1430Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOYD NE-
925 AM CDT SUN MAR 13 2011

...THE FLOOD WARNING THAT WAS IN EFFECT FOR FAR WESTERN BOYD COUNTY 
WILL BE ALLOWED TO EXPIRE AT 930 AM CDT...

ICE JAM INDUCED FLOODING ALONG THE KEYA PAHA RIVER IN SOUTHWESTERN 
BOYD COUNTY HAS ENDED. AS TEMPERATURES WARM THIS AFTERNOON...SOME 
MINOR FLOODING OF PASTURE LAND ALONG THE RIVER MAY OCCUR ALONG THE 
KEYA PAHA RIVER...FROM 3 MILES SOUTH OF NAPER...DOWNSTREAM TO THE 
POINT WHERE THE KEYA PAHA RIVER MERGES WITH THE NIOBRARA RIVER.  

LAT...LON 4290 9896 4281 9925 4299 9924 4299 9905

$$

BUTTLER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this areal flood warning went out at Mar 12, 3:05 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Mar 12, 3:05 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CST SAT MAR 12 2011

.SYNOPSIS...H5 HAND ANALYSIS FROM THIS MORNING CONTINUES TO INDICATE
A PROGRESSIVE ZONAL PATTERN ACROSS THE WESTERN CONUS...WITH A BROAD
TROUGH OF LOW PRESSURE ACROSS THE EASTERN THIRD OF THE UNITED
STATES. A DECENT SHORTWAVE TROUGH WAS NOTED OFF OF THE PACIFIC COAST
OF OREGON AND WASHINGTON STATE THIS MORNING AND SHOWS UP NICELY ON
THE WV IMAGERY. DOWNSTREAM OF THIS FEATURE...A LEAD DISTURBANCE WAS
NOTED OVER SRN WYOMING PER WV IMAGERY. THIS LEAD DISTURBANCE...AND THE MAIN
DISTURBANCE OVER THE PAC NW...WILL BE THE TWO WEATHER MAKERS ACROSS
THE CWA OVER THE NEXT 24 TO 36 HRS. RADAR IMAGERY FROM CHEYENNE THIS
AFTERNOON IS INDICATING SOME RETURNS ACROSS SRN WYOMING AND THE SWRN
PANHANDLE. LITTLE IF ANY OF THIS PCPN IS HITTING THE GROUND PER
METAR OBS FROM SRN WYOMING AND THE SRN NEBR PANHANDLE AS OF 2 PM
CST. CLOUDS HAVE CONTINUED TO THICKEN THIS AFTERNOON AND ARE BROKEN
AT 9000 FT AGL AS OF 3 PM CST.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH TUESDAY...MAIN FORECASTING CHALLENGE IS
PRECIPITATION CHANCES AND PTYPES OVER THE NEXT 24 TO 36 HRS. FOR
TONIGHT AND SUNDAY...A TANDEM OF UPPER LEVEL DISTURBANCES WILL TRACK
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND SUNDAY.
THE FIRST...LEAD DISTURBANCE...HAS BEGUN TO PUSH INTO S CENTRAL
WYOMING ATTM WITH ABUNDANT MID LEVEL CLOUDINESS BEGINNING TO STREAM
INTO SERN WYOMING AND THE SRN PANHANDLE ATTM. SOME RETURNS HAVE
BEGUN TO SHOW UP ON RADAR OVER THE PAST COUPLE OF HRS...WITH NO
PRECIPITATION REACHING THE GROUND YET. STRONG MID LEVEL LIFT WILL
BEGIN TO MOVE INTO THE CENTRAL AND SWRN CWA...SHORTLY AFTER
SUNSET...HOWEVER HAVE KEPT POPS OFF TO THE WEST OF LBF...FOCUSING
THEM IN THE SERN PANHANDLE AND FAR WESTERN SANDHILLS THIS EVENING.
ONSET OF PRECIPITATION WILL BE DELAYED SOMEWHAT EAST OF THESE
LOCATIONS DUE TO A DRY BOUNDARY LAYER BLO 10000 FT AGL. THE 12Z KLBF
SOUNDING THIS AM WAS VERY DRY BLO H70 AND WAS CAPTURED NICELY IN THE
NAM TIME HT RH FCST TDY. AS THE LWR LEVELS SATURATE FROM WEST TO
EAST LATER TONIGHT...LIGHT PRECIPITATION WILL SPREAD EAST OF THE
PANHANDLE TO THE CENTRAL AND SRN CWA OVERNIGHT AND EARLY SUNDAY. WAS
CONCERNED INITIALLY ABOUT FREEZING RAIN POTENTIAL DURING THE
CHANGEOVER FROM RAIN TO SNOW TOWARD SUNRISE TOMORROW...BUT BUFKIT
SOUNDINGS ARE INDICATING A THERMAL PROFILE BELOW FREEZING BLO 700 MB
AFTER SUNSET TONIGHT. WOULDN'T BE SURPRISED IF A BRIEF MIX OF SLEET
OCCURS DURING THE CHANGEOVER...BUT TOO HARD TO PINPOINT THE SHORT
DURATION AND LOCATION ATTM...SO WILL WORD AS RAIN CHANGING TO SNOW.
AS FOR ACCUMULATIONS...BOTH THE NAM AND GFS QPF FIELDS ARE
IMPRESSIVE LATE TONIGHT AND SUNDAY MORNING...WITH AROUND A HALF AN
INCH OF QPF EXTENDING FROM THE ERN PANHANDLE INTO THE SERN CWA
THROUGH SUNDAY AFTERNOON. GIVEN THE EXPECTED TOP DOWN
SATURATION...CUT THIS IN HALF ALONG A BAND EXTENDING FROM OSHKOSH TO
NORTH PLATTE. UTILIZING A 8 TO 1 SNOW RATIO FOR LATE TONIGHT AND
EARLY SUNDAY YIELDED 1 TO 2 INCHES OF SNOW ACCUMULATION WITHIN THE
BAND OF HIGHEST QPF. DECIDED TO UTILIZE A HIGHER THAN NORMAL WATER
TO SNOW RATIO BASED ON TEMPS IN THE UPPER 20S LOWER 30S...AND GROUND
TEMPS IN THE UPPER 30S AND LWR 40S.

RIDGING WILL BUILD INTO THE REGION SUNDAY NIGHT INTO EARLY MONDAY.
MONDAY AFTERNOON THE RIDGING WILL SHIFT EAST AND A TROUGH ALOFT WILL
APPROACH THE NRN PLAINS. THIS FEATURE WILL FORCE A COLD FRONT INTO
THE FORECAST AREA MONDAY NIGHT...BRINGING A SLIGHT CHANCE FOR
SHOWERS TO THE REGION. MOISTURE RETURN AHEAD OF THE FRONT IS NOT
NEARLY AS ROBUST AS WHAT WAS INDICATED IN YESTERDAY'S MID RANGE
MODEL RUNS...SO NOT CONCERNED AT ALL ABOUT THE THREAT FOR THUNDER
MONDAY NIGHT. AHEAD OF THE APPG FRONT MONDAY...LOW LEVEL THERMAL
RIDGING WILL BUILD NORTH ACROSS THE FRONT RANGES OF THE ROCKIES AND
HIGH PLAINS OF NEBRASKA...WYOMING...KANSAS AND COLORADO. THIS WILL
ALLOW MAX TEMPS TO REACH THE UPPER 50S TO UPPER 60S ACROSS THE AREA.
TEMPS WILL COOL SOMEWHAT BEHIND THE FRONT TUESDAY...BUT STILL REMAIN
WELL ABOVE SEASONAL NORMS...WITH HIGHS IN THE MID 50S TO LOWER 60S
EXPECTED.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...FOR THE EXTENDED...THE
PERIOD INITIALLY LOOKS TO BE DRY AS LARGE SCALE RIDGING OVER THE
CENTRAL UNITED STATES WILL FORCE ENERGY NORTH OF THE REGION.  STRONG
RETURN FLOW WILL DEVELOP WEDNESDAY AND TRANSPORT 15-20C H85
TEMPERATURES BACK ACROSS THE FORECAST AREA.  THIS SHOULD TRANSLATE
TO SURFACE TEMPERATURES IN THE 70S OVER THE WESTERN TWO-THIRDS OF
THE CWA...WITH UPPER 60S ELSEWHERE.  DEWPOINTS LOOK TO RISE INTO THE
40S ACROSS THE WEST...WITH NEAR 50 EAST.  GIVEN THE
TEMPERATURE/DEWPOINT COMBINATION...RH VALUES SHOULD REMAIN ABOVE RED
FLAG CRITERIA ON WEDNESDAY.  HOWEVER...THE ECMWF IS STRONGER WITH
THE RETURN FLOW AND WOULD SUGGEST MUCH WARMER TEMPS...WITH ALL AREAS
ABOVE 70 /NEARING MID 70 ACROSS THE FAR WEST AND SOUTH OF THE
INTERSTATE/.  WILL NEED TO MONITOR THE POTENTIAL FOR A RED FLAG
WARNING CLOSELY...ESPECIALLY SINCE THE TREND HAS BEEN UP WITH THE
HIGH TEMPERATURES AND SURFACE WINDS LOOK TO GUST JUST AT CRITERIA
LEVEL.

A MID LEVEL DISTURBANCE WILL CROSS ALONG THE CANADIAN
BORDER WITH A COLD FRONT PUSHING SOUTH OUT OF THE NORTHERN HIGH
PLAINS WEDNESDAY NIGHT.  FOR NOW LEFT SLIGHT CHANCE POPS OUT OF THE
FORECAST AS THE BEST FORCING LOOKS TO BE EAST OF THE FORECAST
AREA.  AS FOR TEMPERATURES ON THURSDAY...CAA BEHIND THE FRONT WILL
COOL OFF HIGHS ON THURSDAY AND FRIDAY SOME 10 TO 15 DEGREES...SO EXPECT
HIGHS BACK IN THE 50S AND LOW 60S.

FOR SATURDAY...STRONG RETURN FLOW DEVELOPS ONCE AGAIN IN ADVANCE OF
A DIGGING TROUGH ALONG THE CALIFORNIA COAST. AMPLE MOISTURE
TRANSPORT WILL DEVELOP ACROSS THE CENTRAL PLAINS...WITH ISENTROPIC
LIFT ALONG THE 290 THROUGH 300K SURFACES.  WILL LEAVE POPS OUT FOR
SATURDAY AS WELL AND WAIT TO SEE IF THIS TREND CONTINUES.

&&

.HYDROLOGY...

RIVER STAGES ALONG THE NORTH PLATTE RIVER AT NORTH PLATTE...ARE
EXPECTED TO FLUCTUATE AROUND 6.2 FEET OVER THE NEXT SEVERAL DAYS.
THIS LEVEL IS 0.2 FEET ABOVE THE FLOOD STAGE OF 6.0 FEET. RIVER
LEVELS ALONG THE NORTH PLATTE AT LEWELLEN HAVE REACHED 7.3 FEET AND
ARE EXPECTED RISE TO 7.4 FEET SOMETIME LATE SUNDAY OR MONDAY. IF STAGES
ARE EXPECTED TO RISE TO NEAR FLOOD STAGE OF 7.5 FEET...A FLOOD
WARNING WILL BE ISSUED.

&&

.AVIATION...
CEILINGS TO LOWER TO MVFR OVERNIGHT FOR BOTH THE VTN AND LBF
TERMINALS AS A MID LEVEL DISTURBANCE ADVANCES TOWARD THE REGION.
LIGHT RAIN THAT WILL CHANGE TO SNOW TOMORROW MORNING LOOKS PLAUSIBLE
AS ISENTROPIC UPGLIDE DEVELOPS IN ADVANCE OF THE DISTURBANCE.  WHILE
THE THREAT OF PRECIPITATION LOOKS GOOD LATE IN THE PERIOD...TOP DOWN
SATURATION MUST OCCUR BEFORE ANY PRECIPITATION MAKES IT TO THE
GROUND.  SO...WILL FORGO THE MENTION OF LIGHT RAIN/SNOW UNTIL
CONFIDENCE OF PRECIPITATION TIMING IS HIGHER...ESPECIALLY SINCE A
SIGNIFICANT DRY LAYER MUST FIRST BE OVERCOME AND THE MODELS SEEM TO
HAVE OVERESTIMATED ATMOSPHERIC MOISTURE INITIALLY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.SHORT TERM AND HYDROLOGY...BUTTLER
.LONG TERM AND AVIATION...JACOBS
Hazardous weather outlook, Mar 12, 3:50 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CST SAT MAR 12 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-132200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CST SAT MAR 12 2011 /250 PM MST SAT MAR 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A UPPER LEVEL DISTURBANCE WILL TRACK ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT BRINGING THE POSSIBILITY OF LIGHT RAIN OR
SNOW BACK TO THE REGION. LIGHT PRECIPITATION WILL SPREAD EAST FROM THE
PAN HANDLE INTO CENTRAL NEBRASKA INITIALLY AS ALL RAIN...BUT AS
TEMPERATURE PROFILES COOL...A MIX OF SLEET...THEN SNOW WILL BE
POSSIBLE. THE GREATEST CHANCE OF PRECIPITATION WILL OCCUR WEST OF
HIGHWAY 61 BEFORE MIDNIGHT.

FOR THE OVERNIGHT...A MIX OF RAIN AND SNOW WILL SPREAD EAST ACROSS
THE FORECAST AREA. SNOW ACCUMULATIONS OF UP TO AN INCH WILL BE
POSSIBLE FOR AREAS WEST OF HIGHWAY 83 AND NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LIGHT SNOW WILL CONTINUE SUNDAY MORNING...WITH THE GREATEST
POTENTIAL OF ACCUMULATING SNOW FROM THE NORTH CENTRAL SAND HILLS
SOUTH TO NORTH PLATTE. TOTAL SNOW ACCUMULATIONS OF ONE OR TWO
INCHES CAN BE EXPECTED...WITH LOCALIZED THREE INCH REPORTS
POSSIBLE. AS TEMPERATURES WARM LATE SUNDAY MORNING...SNOW WILL
CHANGE OVER TO ALL RAIN AND DECREASE IN COVERAGE FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Local storm report, Mar 12, 8:55 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CST SAT MAR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLOOD            1 SW NAPER              42.95N 99.11W
03/12/2011                   BOYD               NE   EMERGENCY MNGR

            WATER FROM THE KEYA PAHA RIVER WAS REPORTED FLOWING
            ACROSS HIGHWAY 12 A MILE SOUTHWEST OF NAPER. LOCAL
            AUTHORITY IS ENROUTE TO INVESTIGATE.

&&

JSWEET
Local storm report, Mar 12, 9:02 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CST SAT MAR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            5 W NAPER               42.96N 99.20W
03/12/2011                   BOYD               NE   EMERGENCY MNGR

            A BRIDGE ON HIGHWAY 12 5 MILES WEST OF NAPER HAS BEEN
            CLOSED BY BOYD COUNTY AUTHORITIES DUE TO FLOODING FROM
            THE KEYA PAHA RIVER.

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:55 PM CSTRiver Flood WarningLBFGarden, Keith129 days
Mar 12, 8:59 PM CSTAreal Flood WarningLBFBoyd86 min

Nearby

Areal Flood Warnings in Nebraska, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.